Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 29, NWS St. Louis, MO

July 17, 2025Clinton County, Saint Clair County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 17, 2025, 3:48 PM CDT for Clinton County, Saint Clair County, Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2025, 3:48 PM CDT (20:48 UTC)
Expired
Jul 17, 2025, 6:20 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

Counties Clinton County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 93 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:15 PM CDTFLASH FLOOD2 Wnw Trenton, ILUS-50 flooded in both directions with one car stalled, per picture.
Jul 17, 4:35 PM CDTFLASH FLOODSaint Rose, ILCaller reported 4.05in of rain in 2 hours and 2-3ft of water on roads in St. Rose, IL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

255 
WGUS53 KLSX 172048
FFWLSX
ILC027-163-172345-
/O.NEW.KLSX.FF.W.0029.250717T2048Z-250717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
348 PM CDT Thu Jul 17 2025

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Western Clinton County in south central Illinois...
  Northeastern Saint Clair County in southwestern Illinois...

* Until 645 PM CDT.

* At 348 PM CDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Between 1 and 2.5 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 1 hour. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Belleville, O'Fallon, Shiloh, Mascoutah, Breese, Lebanon, 
  Freeburg, New Baden, Carlyle, Scott AFB, Trenton, Aviston, St. 
  Rose, Germantown, Albers, Beckemeyer, New Memphis, Jamestown, 
  Bartelso and Damiansville.

This includes Interstate 64 in Illinois between exits 19 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3843 8995 3866 8994 3866 8960 3874 8960
      3874 8937 3849 8941 3850 8943 3847 8948
      3848 8958 3847 8961 3845 8963 3844 8967
      3843 8968

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

MRB
2 follow-up statements
184 
WGUS73 KLSX 172217
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
517 PM CDT Thu Jul 17 2025

ILC027-163-172345-
/O.CON.KLSX.FF.W.0029.000000T0000Z-250717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Saint Clair IL-
517 PM CDT Thu Jul 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS 
EVENING FOR WESTERN CLINTON AND NORTHEASTERN SAINT CLAIR COUNTIES...

At 517 PM CDT, trained weather spotters reported thunderstorms 
producing heavy rain across the warned area. Between 2 and 3.5 
inches of rain have fallen. Additional rainfall amounts of 0.5 to 1 
inch are possible in the warned area. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Belleville, O'Fallon, Shiloh, Mascoutah, Breese, Lebanon, 
  Freeburg, New Baden, Carlyle, Scott AFB, Trenton, Aviston, St. 
  Rose, Germantown, Albers, Beckemeyer, New Memphis, Jamestown, 
  Bartelso and Damiansville.

This includes Interstate 64 in Illinois between exits 19 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3843 8995 3866 8994 3866 8960 3874 8960
      3874 8937 3849 8941 3850 8943 3847 8948
      3848 8958 3847 8961 3845 8963 3844 8967
      3843 8968

FLASH FLOOD...OBSERVED

$$

MRB
694 
WGUS73 KLSX 172320
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
620 PM CDT Thu Jul 17 2025

ILC027-163-172330-
/O.CAN.KLSX.FF.W.0029.000000T0000Z-250717T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clinton IL-Saint Clair IL-
620 PM CDT Thu Jul 17 2025

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN CLINTON AND 
NORTHEASTERN SAINT CLAIR COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3843 8995 3866 8994 3866 8960 3874 8960
      3874 8937 3849 8941 3850 8943 3847 8948
      3848 8958 3847 8961 3845 8963 3844 8967
      3843 8968

$$

MRB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:49 PM CDT, 59 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will continue this afternoon into evening with a few severe thunderstorms capable of isolated damaging winds as well as isolated flash flooding.
  • Increasing heat and humidity will lead to a heat wave beginning sometime over weekend into next week. This heat wave has the potential to dangerous from at least a longevity perspective.
Area forecast discussion, Jul 17, 2:49 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
249 PM CDT Thu Jul 17 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will continue
  this afternoon into evening with a few severe thunderstorms
  capable of isolated damaging winds as well as isolated flash
  flooding.

- Increasing heat and humidity will lead to a heat wave beginning
  sometime over weekend into next week. This heat wave has the
  potential to dangerous from at least a longevity perspective.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 249 PM CDT Thu Jul 17 2025

The combination of an approaching MCV with upper-level quasi-zonal
flow and effective front draped just south of the I-44 and I-70
corridors will lead to increasing development of showers and
thunderstorms this afternoon near around and ahead of the front. A
few thunderstorms could be severe this afternoon with MLCAPE of 1500
to 3000 J/kg and modest deep-layer wind shear of 15 to 25 kt. This
shear will limit the overall severe threat and organization of
thunderstorms into multicell clusters with families of wet
microbursts containing isolated damaging winds. Anomalous PW of over
2" and deep warm cloud depths (10+ kft) will also be favorable for
efficient heavy rainfall with isolated flash flooding where
thunderstorms train or backbuild into 10 to 15 kt southwesterly flow
at 850 hPa. The latest HREF LPMM illustrates the potential of very
localized 3 to 5" of rainfall. The greatest coverage of showers and
thunderstorms will be this afternoon and evening, but at least
isolated showers and thunderstorms are expected overnight across
portions of the area with a weak 20-kt west-southwesterly LLJ
overrunning the front stalling across southern MO providing the only
discernible source of forcing. Patchy fog may also develop where
clouds do not form overnight/Friday morning with very weak flow and
abundant moisture in the BL.

On Friday, the aforementioned front will lift back northward into
the CWA, providing a general focus for another round of showers and
thunderstorms Friday afternoon along/south of the I-70 corridor.
However, the exact location of the front and lack of appreciable
large-scale ascent decreases confidence in the location and coverage
of showers and thunderstorms which illustrated by differences across
CAMs. Model guidance point to instability and deep-layer wind shear
on Friday being similar to today, which suggests that a strong to
severe thunderstorm or two cannot be ruled out. Strengthening low-
level southerly flow/WAA will also help high temperatures warm a few
degrees from today and in the low-80s to near 90 F, but what will be
arguably more noticeable is another surge in dewpoints well into the
70s F.

Pfahler

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 249 PM CDT Thu Jul 17 2025

Upper-level quasi-zonal flow will very gradually transition to
broadly anticyclonic flow as a broad ridge across most of the
southern CONUS begins its initial amplification. This pattern will
be favorable for both increasing heat and locked-in moisture and
competitively frequent "ridge-running" shortwave troughs and MCVs
skirting the Mid-Mississippi River Valley or just northeast.
Ensemble model guidance indicates that the most favorable track for
rounds of showers and thunderstorms, organized into MCSs in some
cases, will clip the northern and eastern portions of the CWA
through Saturday which does include the potential for severe
thunderstorms and locally heavy rainfall if showers and
thunderstorms backbuild into a nocturnal LLJ in place. That being
said there is large amount of uncertainty regarding any impacts to
the CWA due to the influence of mesoscale features and evolutions.
With the favored track of showers and thunderstorms/MCSs lifting
toward the northeast by Sunday, confidence in heat and humidity also
increases through the weekend as probabilities of 100+ F heat index
values increase from 20 to 50 percent on Saturday to 50 to 80
percent on Sunday, mainly in the St. Louis metro and adjacent
central MO and southwestern IL.

Early next week, confidence further increases in widespread heat and
humidity as the upper-level ridge is progged to amplify more
aggressively with its axis near the Mid-Mississippi River Valley.
Accordingly, less the 30 percent of ensemble model membership have
any measurable rainfall Monday through mid-week along with high
temperatures in the 90s F to approaching 100 F and dewpoints in the
70s F supporting 100+ F heat index values (60 to 90+ percent
probabilities) nearly CWA-wide. Only around 25 percent of ensemble
model guidance allow the ridge to weaken and allow a return of
showers and thunderstorms along with the arrival/approach of a cold
front, which is really the only foreseeable support for a break in
the heat and humidity through next week. Confidence remains high
that this heat wave will be at least dangerous from a longevity
perspective and heat headline decisions will need to be made in the
coming days.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1243 PM CDT Thu Jul 17 2025

As areas of MVFR ceilings scatter this afternoon, redevelopment of
scattered to numerous showers and thunderstorms is also expected.
The greatest chance of thunderstorms is at St. Louis metro terminals
and locations to the south and southeast. Thunderstorms will be
capable of MVFR to IFR flight conditions and possibly gusty winds.
As a front becomes draped across the region tonight, the chance of
showers and thunderstorms will remain present but confidence is
higher in the development of lower ceilings overnight. At least MVFR
ceilings are forecast across portions of the area with more
uncertainty regarding whether IFR ceilings and/or fog also develops,
and their coverage. Ceilings will lift/scatter late Friday
morning/afternoon as the front lifts back north. Another round of
showers and thunderstorms is also anticipated, although confidence
is low in their coverage and location.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 2:52 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
252 PM CDT Thu Jul 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
252 PM CDT Thu Jul 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. A few thunderstorms could be severe
this evening with isolated damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday through Tuesday.

Confidence is increasing in a dangerous, long-duration heat wave
beginning sometime over the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 17, 11:41 AM CDT, 4 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1141 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     1 SSE Jerseyville       39.10N 90.32W
07/16/2025                   Jersey             IL   Amateur Radio

            Corrects previous tstm wnd dmg report from 1
            SSE Jerseyville. HAM radio relayed a report
            of 60 mph wind gusts and 8 inch tree limbs
            down near Bluebird Lane and IL Route 109.
            Time estimated by radar.

&&

AE
Local storm report, Jul 17, 11:42 AM CDT, 4 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1142 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Tstm Wnd Dmg     Jerseyville             39.12N 90.33W
07/16/2025                   Jersey             IL   911 Call Center

            Delayed report: Trees down throughout
            Jerseyville. Time estimated from radar.

&&

AE
Local storm report, Jul 17, 12:18 PM CDT, 3 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1218 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Tstm Wnd Dmg     2 S Godfrey             38.94N 90.19W
07/16/2025                   Madison            IL   911 Call Center

            Delayed report: Tree down in the Godfrey
            area. Time estimated from radar.

&&

AE
Local storm report, Jul 17, 12:32 PM CDT, 3 hours 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1232 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     Tstm Wnd Dmg     3 NNW Plainview         39.20N 90.00W
07/17/2025                   Macoupin           IL   911 Call Center

            Delayed report: Tree down off of Valley Rd.
            Time estimated from radar.

&&

AE
Local storm report, Jul 17, 12:34 PM CDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1234 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Tstm Wnd Dmg     2 SSE White City        39.05N 89.75W
07/17/2025                   Macoupin           IL   911 Call Center

            Delayed report: Tree down along Rt 66. Time
            estimated from radar.

&&

AE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:00 AM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison, Montgomery30 min
Jul 17, 3:18 AM CDTAreal Flood AdvisoryLSXMacoupin, Madison3 hr
Jul 17, 1:49 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair41 min
Jul 17, 2:34 PM CDTAreal Flood AdvisoryLSXSaint Clair4 hr

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.